Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Binghamton, NY

July 17, 2005Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 17, 2005, 7:06 PM EDT for Oneida County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2005, 7:06 PM EDT (23:06 UTC)
Expired
Jul 17, 2005, 10:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 43 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:15 PM EDTFLASH FLOODBoonville, NYMILL CREEK IN THE TOWN OF BOONVILLE WAS FLOODING THE BOONVILLE FAIRGROUNDS. ROUTE 294 WAS ALSO REPORTED TO BE FLOODED AND CLOSED IN BOONVILLE AND AVA. WATER WAS UP TO THE TOPS OF CARS IN THESE AREAS. MANY BASEMENTS WERE FLOODED. SOME HOMES HAVE WATER TO THE FI
Jul 17, 8:15 PM EDTFLASH FLOODBoonville, NYMILL CREEK IN THE TOWN OF BOONVILLE WAS FLOODING THE BOONVILLE FAIRGROUNDS. ROUTE 294 WAS ALSO REPORTED TO BE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 172308
FFWBGM
NYC065-180200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
706 PM EDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 1000 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN IN NORTH CENTRAL ONEIDA COUNTY FROM SLOW MOVING    
  THUNDERSTORMS. RADAR ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN 
  HAS FALLEN OVER THE MILL CREEK AND MOOSE CREEK BASINS SINCE LATE   
  AFTERNOON. ADDITIONAL HEAVY RAIN IS EXPECTED BETWEEN 7 AND 8 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORESTPORT
  AND BOONVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4354 7527 4344 7519 4337 7533 4334 7554
      4342 7556

$$

MJ
2 follow-up statements
000 
WGUS71 KBGM 180026
FFSBGM
NYC065-180215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 PM EDT SUN JUL 17 2005

NYC065-180215- 820 PM EDT SUN JUL 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM EDT FOR NORTHERN 
ONEIDA COUNTY...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING 
LOCATIONS...AVA...BOONVILLE...FORESTPORT AND HAWKINSVILLE. SLOW 
MOVING THUNDERSTORMS CONTINUE TO MOVE INTO THIS REGION...WITH 
ADDITIONAL HEAVY RAIN ANTICIPATED THROUGH AT LEAST 9 PM.

RADAR ESTIMATES AND SPOTTER REPORTS INDICATE THAT NEARLY 4 INCHES OF 
RAIN HAS FALLEN OVER THIS REGION SINCE LATE AFTERNOON. RAIN SPOTTER 
AND EMERGENCY MANAGEMENT REPORTS INDICATE THAT ROUTE 294 IN 
BOONVILLE HAS BEEN CLOSED DUE TO FLOODING.  THE FAIRGROUNDS IN 
BOONVILLE HAVE ALSO BEEN INUNDATED...AS MILL CREEK HAS OVERFLOWED 
ITS BANKS. 

FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS 
CLOSE TO THE ABOVE MENTIONED LOCATIONS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

MJ/DN/JFC
000 
WGUS71 KBGM 180028 CCA
FFSBGM

FLASH FLOOD STATEMENT...CORRECTED 
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 PM EDT SUN JUL 17 2005

NYC065-180200- 
ONEIDA NY-
820 PM EDT SUN JUL 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM EDT FOR NORTHERN 
ONEIDA COUNTY...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING 
LOCATIONS...AVA...BOONVILLE...FORESTPORT AND HAWKINSVILLE. SLOW 
MOVING THUNDERSTORMS CONTINUE TO MOVE INTO THIS REGION...WITH 
ADDITIONAL HEAVY RAIN ANTICIPATED THROUGH AT LEAST 9 PM.

RADAR ESTIMATES AND SPOTTER REPORTS INDICATE THAT NEARLY 4 INCHES OF 
RAIN HAS FALLEN OVER THIS REGION SINCE LATE AFTERNOON. RAIN SPOTTER 
AND EMERGENCY MANAGEMENT REPORTS INDICATE THAT ROUTE 294 IN 
BOONVILLE HAS BEEN CLOSED DUE TO FLOODING.  THE FAIRGROUNDS IN 
BOONVILLE HAVE ALSO BEEN INUNDATED...AS MILL CREEK HAS OVERFLOWED 
ITS BANKS. 

FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS 
CLOSE TO THE ABOVE MENTIONED LOCATIONS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

MJ/DN/JFC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:54 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 2:54 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT SUN JUL 17 2005

.SYNOPSIS...CWA REMAINS UNDER SW FLOW AS MAIN WAVE THAT ONCE DENNIS
SLOWLY MERGES WITH 500 MB TROUGH DIVING DOWN FORM THE CANADIAN
PLAINS.  THIS COMBINED SYSTEM WILL EVENTUALLY DRAG A COLD FRONT
ACROSS THE NORTHEAST ON TUESDAY.

&&

.SHORT TERM (TODAY - TUESDAY)...
THIS AFT-TONIGHT...MAIN 500 MB TROUGH WELL TO THE WEST...WITH WEAKER
WAVES OVER OH AND NJ.  WAVE IN OH SHOULD STAY OUR WEST THIS EVE...SO
ONCE AGAION EXPECTING JUST SOME DIURNALLY DRIVEN CONVECTION LASTING
INTO THE EVENING BEFORE WEAKENING.  THERE IS A LITTLE MORE WIND
ALOFT THAN PREVIOUS DAYS WITH SOME WEAK SHEAR...WHICH WILL ACT TO
DEVELOP MORE DESCRETE CELLS WHICH WILL LAST LONGER...AS UPDRAFTS
HAVE SOME SUPPORT AND COULD PRODUCE GOOD RAINFALL RATES...HOWEVER
CELLS WILL BE MOVING...SO THIS WILL REDUCE THE THREAT OF ANY ONE
AREA SITTING UNDER ANY ONE CELL FOR A LONG TIME.  THE ONE THING TO
WATCH IS FOR ANY BACK-BUILDING THAT MAY OCCUR OVER COMPLEX TERRAIN.
ANY CELLS COULD LAST A LITTLE LONGER AFTER SUNSET THIS EVENING...BUT
MOST OF THE CONVECTION SHOULD WIND DOWN BEFORE MIDNIGHT.  FOR THE
OVERNIGHT...MOIST BL COULD STILL GENERATE SOME WEAK
INSTABILITY...ESPECIALLY AROUND LEFTOVER BOUNDARIES...SO HAVE TO
CONTINUE THE CHC TSRA...WITH REDUCED POPS.

MONDAY...A 500 MB RIPPLE MOVES THRU THE SW FLOW...JUST S AND E OF LK
ONTARIO...WHICH WILL ENHANCE THE CONVECTION A BIT...PARTICULARLY
DURING THE AFTERNOON...BUT EVEN WITHOUT THIS WAVE...AIR MASS IS
MOSIT ENOUGH THAT ANY BIT OF LL CONVERGENCE COULD PRODUCE A TSRA.
SHOULD SEE MORE SUN...CLOSER TO P/S THAN TODAY...ALSO WARMER MID-LVL
AIR WILL BE ADVECTED IN...SO EXPECT MAX TEMPS UPPER 80S TO 90 IN
MANY SPOTS.

MON NIGHT...MOST CONVECTION SHOULD WEAKEN AFTER SUNSET...BUT ALSO
CANT RULE OUT A SHOWER POPPING UP OVERNIGHT.

TUESDAY...AS SFC TROUGH SWINGS N OF CWA...COOL FRONT WILL BE DRAGGED
ACROSS NY/PA...MOSTLY DURING THE AFTERNOON.  THE MODEL TREND HAS
BEEN FOR THE 500 MB TROUGH TO LIFT FURTHER N...THUS PROVIDING LESS
OF A PUSH FOR THE FRONT TO OVERCOME THE AIRMASS AHEAD OF IT...SO
EXPECT IT TO CROSS CWA A LITTLE LATER THAN MODEL RUNS...BUT ONLY BY
A FEW HOURS.  -CEMPA

&&

.LONG TERM (TUE NIGHT - SUNDAY)...
FRONT WILL MOVE S OF FORECAST AREA TUE NIGHT WITH A CLEARING TREND.
HI PRES WILL BE OVER THE AREA WED AND THU. TEMPERATURES WILL STILL
BE SEASONABLY WARM BUT HUMIDITY WILL HAVE BACKED OFF A BIT MAKING IT
A LITTLE MORE COMFORTABLE. A WEAK FRONT WILL APRCH LATE THU INTO FRI
BRINGING ANOTHER CHC FOR SCT AFTN/EVE SHWRS AND TSTMS. HI PRES WITH
NW FLOW ALF FOR SAT AND SUN. -BMW

&&

.AVIATION (17/18Z - 18/18Z)...
SUBTROPICAL AIR MASS LEADING TO SCATTERED SHOWERS AND TSTMS.
ACTIVITY WILL CONTINUE INTO TONIGHT. DRIER AIR AT MID LEVELS BEGINS
TO PUSH IN FM THE W TOWARD MORNING. LOW LEVEL MOISTURE WILL STILL
REDUCE VSBYS TO BETWEEN 3 AND 5 MILES TONIGHT AND AREAS OF MVFR
STRATUS WILL STILL BE AROUND UNTIL 14Z. -BMW

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jul 17, 4:13 AM EDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT SUN JUL 17 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180812-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
413 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL FORM TODAY...MAINLY IN
THE AFTERNOON...LASTING INTO THE EARLY EVENING. ISOLATED LOCATIONS
COULD HAVE SEVERAL INCHES OF RAIN CAUSING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THE FLASH FLOOD
THREAT WILL BE LESSENED BUT STILL POSSIBLE. A FEW THUNDERSTORMS COULD
BECOME SEVERE ON TUESDAY DEPENDING ON THE STRENGTH AND TIMING OF A
COLD FRONTAL PASSAGE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.